Alert archive / California / Frost Advisories in 2018

Frost Advisory 35, NWS Eureka, CA

November 17, 2018Humboldt County, California

NWS Eureka, CA issued this frost advisory at Nov 17, 2018, 2:11 PM PST for Humboldt County, California. It took effect at Nov 18, 2018, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 17, 2018, 2:11 PM PST (22:11 UTC)
In effect from
Nov 18, 2018, 1:00 AM PST
Expired
Nov 17, 2018, 8:30 PM PST
In force
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS76 KEKA 172211
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
211 PM PST Sat Nov 17 2018

CAZ103-181115-
/O.NEW.KEKA.FR.Y.0035.181118T0900Z-181118T1600Z/
Northern Humboldt Coast-
211 PM PST Sat Nov 17 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PST SUNDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 8 AM PST Sunday. 

* LOW TEMPERATURES...low to mid 30s.

* LOCATIONS INCLUDE...McKinleyville...interior and elevated
  portions of Eureka and Arcata...Fieldbrook...Blue Lake...Fortuna.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
1 follow-up statement
670 
WWUS76 KEKA 180430
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
830 PM PST Sat Nov 17 2018

CAZ103-180530-
/O.CAN.KEKA.FR.Y.0035.181118T0900Z-181118T1600Z/
Northern Humboldt Coast-
830 PM PST Sat Nov 17 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Eureka has cancelled the Frost
Advisory. Low clouds are expected to prevent a widespread frost
overnight tonight. A few normally colder areas may experience a
light frost late well away from the coast.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 17, 4:49 AM PST, 9 hours 22 minutes earlier.

Area forecast discussion, Nov 17, 4:49 AM PST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
449 AM PST Sat Nov 17 2018

.SYNOPSIS...Dry and mild conditions as well as degraded air
quality, due to wildfire smoke, will persist through early next
week. Rain will return to the area by the middle of next week and
continue through next weekend.

&&

.DISCUSSION...Dry and mild conditions will persist into early next
week before a substantial pattern switch occurs next week. In the
meantime, smoke from area wildfires will continue to degrade air
quality across our region through at least this weekend. Along the
coast, stratus has redeveloped early this morning however it has
remained fairly shallow and confined to the coast due to easterly
winds. Brief visibility reductions below a half a mile will remain
possible until daylight for areas near Humboldt Bay. It appears
likely that the easterly winds will decrease tomorrow afternoon and
evening with flow becoming more onshore which should allow stratus
to surge back to the coast and move inland fairly early tomorrow
afternoon. This scenario is being depicted by several high
resolution models therefore have increased the amount of sky cover
for the afternoon hours along the coast.

Deterministic models as well as ensemble forecasts continue to come
into better agreement regarding the return of precipitation to the
Northcoast by the middle of next week. This will be the heaviest
bout of precipitation seen so far this year. Precipitation is
expected to start late Tuesday night into early Wednesday morning,
with several waves of precipitation continuing through next weekend.
While exact precipitation amounts remain uncertain this far out it
appears highly likely that most areas will receive over an inch of
rain before all is said and done next weekend. Exact details
regarding timing and amounts will continue to be refined as we get
closer to the event. Main hazards with the rain will be slippery
roadways due to oil buildup, rock and mudslides on mountain roads,
and modest increases in area rivers due to the very dry conditions
that have been experienced so far this Fall. This event will also be
the first strong southerly wind event of the Fall with ridgetop
gusts around 30 mph which may bring some tree limbs down and
sporadic power outages. At the moment, it appears winds will remain
below wind advisory criteria however it is something that will be
watched as the event nears. /WCI

&&

.AVIATION...This morning most of the areas remains VFR or MVFR as
of 3AM. The one big difference this morning from previous mornings
is that there is widespread stratus off the coast this morning. The
light offshore flow is keeping it mainly offshore, but it has crept
onshore in a few locations. This should mix out this morning, but
this afternoon when the winds turn onshore it should start to move
back onshore. Confidence is low on when this will happen, but there
is good agreement in the hires models that it will be fairly
widespread at the immediate coast tonight. Smoke from the "Camp Fire"
is expected to spread across the area again around midday. This
could bring MVFR or local IFR conditions this afternoon, although
the sea breeze may keep the coast in slightly better conditions.
MKK

&&

.MARINE...Light winds persist across the waters this morning.
There is a northwest swell around 5 feet at 11 seconds. Also,
there are lingering short short period northerly waves in the
northern waters from winds to the north of the area. This
afternoon another long period swell starts to move into the
waters. The forerunners look to be around 17 seconds at 3 to 4
feet. There will be a low to moderate sneaker wave threat, but due
to the heights only being 3 to 4 feet and the lingering short
period waves it should keep the threat fairly low.

Sunday and Monday light southerly winds are expected across the area
as the high pressure moves off to the east. The long period
northwest swell will slowly diminish Monday and Tuesday.

Tuesday an weather system approaching the area will start to
increase southerly winds. These are expected to peak late Tuesday
night and near gale force winds are possible. Additional systems are
possible Thursday through Saturday. MKK

&&

.FIRE WEATHER...Dry conditions and periodic breezy easterly ridge
top winds will continue through early next week. Exposed higher
elevation locations will continue to experience elevated fire
weather concerns through early next week before a significant
pattern change occurs. This pattern shift will bring widespread
wetting rains to the area beginning late Tuesday or early Wednesday
morning and persisting through the weekend.  While exact storm total
precipitation amounts this far out are still uncertain it seems
likely that all areas will see greater than an inch of rain with
some locations receiving over three inches. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 17, 2:10 PM PST, 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
210 PM PST Sat Nov 17 2018

CAZ101-102-104>113-182215-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
210 PM PST Sat Nov 17 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Significant rainfall can be expected Tuesday night through the end
of the week, resulting primarily in falling rocks on mountain roads
and locally slippery conditions due to oil buildup.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-182215-
Northern Humboldt Coast-
210 PM PST Sat Nov 17 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Temperatures tonight are expected to fall into the low to mid 30s in
the outskirts of the Humboldt Bay region...including McKinleyville,
Arcata, interior parts of Eureka, Fieldbrook and Blue Lake.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost Advisory is currently in effect.

Significant rainfall can be expected Tuesday night through the end
of the week, resulting primarily in falling rocks on mountain roads
and locally slippery conditions due to oil buildup.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.